Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2002, 12:46 AM EDT for York County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 12:46 AM EDT (04:46 UTC)
- Expired
- Aug 3, 2002, 1:45 AM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181 WUUS51 KCTP 030446 SVRCTP PAC133-030545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1246 AM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 145 AM EDT. * AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW FREEDOM...OR 12 MILES SOUTH OF DALLASTOWN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHREWSBURY AROUND 1255 AM. STEWARTSTOWN AROUND 115 AM. JACOBUS AROUND 140 AM. RED LION AND DALLASTOWN AROUND 145 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. $$ GRUMM LAT...LON 3974 7684 3962 7666 3982 7635 4000 7661
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:30 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 9:30 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 930 PM EDT FRI AUG 2 2002 WL BE SENDING A SECOND UPD TO CLEAN UP THE SHRA/TSRA FM THE OVERNIGHT FCST. DWPTS NOT DIPPING AS LOW AS PREV THOUGHT IN THE NORTH...SO WL NUDGE TEMPS UP A NOTCH THERE. ALSO REMOVED MORNING SHOWERS FM FCST FOR SAT IN THE SOUTH. .CTP...NONE. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 66 min |
| Aug 3, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 59 min |
| Aug 3, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Aug 3, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.